Alert archive / Montana / Special Weather Statements in 2019
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 2, 2019, 7:13 PM MDT for Beaverhead County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2019, 7:13 PM MDT (01:13 UTC)
- Expired
- Aug 2, 2019, 7:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
County Beaverhead County, MT
The radar
The Pocatello radar (KSFX), 223 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3951 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664 WWUS85 KTFX 030113 SPSTFX Special Weather Statement National Weather Service Great Falls MT 713 PM MDT Fri Aug 2 2019 MTZ008-030145- Beaverhead- 713 PM MDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY... At 711 PM MDT, a strong thunderstorm was located 15 miles southwest of Dillon, moving northeast at 40 mph over Clark Canyon Reservoir. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Dillon, Clark Canyon and Beaverhead Rock State Park. This includes Interstate 15 between mile markers 44 and 76 . If you are on or near Clark Canyon Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4497 11290 4511 11305 4543 11268 4505 11246 TIME...MOT...LOC 0111Z 234DEG 36KT 4509 11289 $$ JAF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:17 PM MDT, 56 minutes earlier.
Area forecast discussion, Aug 2, 6:17 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 617 PM MDT Fri Aug 2 2019 ...Aviation Section Update... .SYNOPSIS... Shower and thunderstorm activity will likely continue into the evening hours, before diminishing from southwest to northeast around midnight. Strong wind gusts will likely be the biggest threat from these storms, but some may also produce brief heavy rain and small hail. A more westerly flow aloft will cool temperatures closer to normal for the weekend, with only a slight chance of afternoon and evening thunderstorms over the higher terrain of Southwest and Central Montana. && .DISCUSSION... Today through Saturday Night...A disturbance within a southwest flow is moving over a warm and moist airmass and is beginning to produce another round of scattered thunderstorms over portions of Southwest and North-central Montana this afternoon. Expect this activity to increase both in coverage and intensity as the afternoon progresses. The primary thunderstorm threat for the remainder of the afternoon into the evening will be gusty and erratic winds, which could approach or exceed the 58 mph threshold with the strongest storms. Since precipitable water values are roughly falling in the .6 to .8 inch range, brief but heavy rainfall will also be possible and small hail may also accompany some storms. Shower and thunder activity should slow down in a southwest to northeast fashion around 4 to 6Z tonight. There will be increased winds over north-central areas this afternoon into the evening due to an approaching Pacific front, with mostly southerly winds ahead of it and westerly winds behind it. Overall, the dry and breezy conditions with passing thunderstorms will cause critical fire weather conditions and red flag warnings remain in effect for much of the CWA through late this evening due to the threat for lightning caused new fire starts and then gusty winds and low RH values mostly for areas along the Hi- line. The shortwave trough will then push the disturbance out of the area overnight and move along the Canadian border Saturday into Saturday night. This will help increase the westerly flow aloft in the wake of the Pacific cold front and ahead of another cold front moving south out of Canada. Expect another increase in westerly downslope surface winds, especially over the plains, along with mostly dry conditions with only slightly (about 5 degrees) cooler temperatures. No fire weather products will be issued at this time but the situation will be monitored. Sunday through next Friday... The high pressure ridge over the Four Corners region will rebuild into the area somewhat during this period. However, the ridge axis will remain over the Rockies, keeping the forecast area under a slightly cooler west-northwest flow aloft, with cooler meaning near to slightly below normal. This pattern will keep a chance of mainly afternoon and evening thunderstorms over Southwest Montana and north to a Great Falls to Lewistown line. Another low pressure trough will then approach Montana from the west Thursday into Friday, putting the area under a more moist and unstable southwesterly flow aloft. This will bring a better chance for afternoon and evening showers and thunderstorms over most of the area, but at this time, temperatures appear to remain near to slightly below normal. Coulston && .AVIATION... Updated 617 PM MDT Fri Aug 02 2019 (03/00Z TAFs) During this TAF period, expect predominantly VFR conditions. Temperatures reaching as high as the mid 90s on Saturday draw attention to density altitude. Thunderstorms and all associated hazards spread throughout our CWA and dominate the first hours of these 00Z TAFs. Morning fog at KWYS will reduce visibility to 1SM BR causing IFR conditions to start the day. - Fogleman && .FIRE WEATHER... The Red Flag Warning remains in effect through late this evening for North Central and Southwest Montana. The primary threat for most of the area (Fire Weather Zones 112 through 118) continues to be a mix of wet and dry thunderstorms for the remainder of this afternoon into the evening hours. Very dry conditions (afternoon relative humidity 10-20% with well-cured fine fuels) will be susceptible to new fire starts due to lightning from the thunderstorms. This has already been observed in some areas. These high-based thunderstorms will also produce erratic wind gusts, which could cause rapid spread of new or existing fires. An additional ongoing threat is the breezy persistent winds with the dry conditions. This will be especially true over the plains areas (including Fire Zone 112). A weak Pacific cold front moving through the area later this afternoon and evening will help translate southwest and west winds aloft down to the surface. This will combine with the low relative humidity to create critical fire weather conditions. Overall, winds and most storm activity should diminish by around midnight. Breezy westerly winds will return to the plains on Saturday. Also, temperatures will not cool much for Saturday, allowing humidity over the plains to potentially fall below 20 percent for part of the afternoon. This still appears to be a more marginally critical situation, but the situation will be closely monitored. && .PRELIMINARY POINT TEMPS/POPS... GTF 58 90 55 86 / 30 0 10 0 CTB 56 86 49 82 / 10 0 0 0 HLN 56 90 56 91 / 40 10 10 10 BZN 52 89 53 91 / 40 0 10 0 WEY 44 85 44 85 / 30 0 0 10 DLN 50 86 52 87 / 40 0 0 0 HVR 61 93 56 87 / 30 0 0 0 LWT 56 87 55 84 / 40 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 9 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 2, 6:47 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Great Falls MT 647 PM MDT Fri Aug 2 2019 MTZ008-030115- Beaverhead- 647 PM MDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY... At 647 PM MDT, a strong thunderstorm was located 20 miles northeast of Leadore, or 31 miles southwest of Dillon, moving northeast at 35 mph toward Clark Canyon Lake. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bannack, Grant, Beaverhead Rock State Park, Clark Canyon and Bannack State Park. This includes Interstate 15 between mile markers 41 and 56 . If you are on or near Clark Canyon Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4483 11316 4496 11333 4531 11292 4503 11262 TIME...MOT...LOC 0047Z 227DEG 31KT 4495 11317 JAF
Special weather statement, Aug 2, 6:49 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Great Falls MT 649 PM MDT Fri Aug 2 2019 MTZ008-015-030115- Madison-Beaverhead- 649 PM MDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON AND CENTRAL BEAVERHEAD COUNTIES... At 648 PM MDT, a strong thunderstorm was located 24 miles north of Monida, or 30 miles south of Virginia City, moving northeast at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of southeastern Madison and central Beaverhead Counties. This includes Highway 287 between mile markers 19 and 23. If outdoors, consider seeking shelter inside a building. LAT...LON 4476 11213 4490 11230 4524 11197 4495 11159 TIME...MOT...LOC 0048Z 227DEG 31KT 4489 11214 JAF
Special weather statement, Aug 2, 7:07 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
707 PM MDT Fri Aug 2 2019
MTZ014-030130-
Central and Southern Lewis and Clark-
707 PM MDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...
At 707 PM MDT, a strong thunderstorm was located 15 miles southeast
of Lincoln, or 26 miles northwest of Helena, moving north at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of south central Lewis
and Clark County.
This includes Highway 200 between mile markers 74 and 87.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4710 11260 4698 11216 4666 11239 4666 11242
4670 11242 4670 11253 4683 11253 4684 11266
TIME...MOT...LOC 0107Z 197DEG 27KT 4676 11252
JAFLocal storm report, Aug 2, 7:09 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
709 PM MDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST 5 WSW GREAT FALLS 47.48N 111.38W
08/02/2019 M62 MPH CASCADE MT ASOS
&&
JASpecial weather statement, Aug 2, 7:10 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Great Falls MT 710 PM MDT Fri Aug 2 2019 MTZ015-030145- Madison- 710 PM MDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON COUNTY... At 709 PM MDT, a strong thunderstorm was located 25 miles south of Virginia City, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of southeastern Madison County. This includes Highway 287 between mile markers 17 and 32. If outdoors, consider seeking shelter inside a building. LAT...LON 4481 11195 4497 11215 4527 11184 4495 11145 TIME...MOT...LOC 0109Z 243DEG 28KT 4494 11195 JAF
Special weather statement, Aug 2, 7:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 713 PM MDT Fri Aug 2 2019 MTZ008-030145- Beaverhead- 713 PM MDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY... At 711 PM MDT, a strong thunderstorm was located 15 miles southwest of Dillon, moving northeast at 40 mph over Clark Canyon Reservoir. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Dillon, Clark Canyon and Beaverhead Rock State Park. This includes Interstate 15 between mile markers 44 and 76 . If you are on or near Clark Canyon Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4497 11290 4511 11305 4543 11268 4505 11246 TIME...MOT...LOC 0111Z 234DEG 36KT 4509 11289 JAF
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:16 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Aug 2, 6:24 PM MDT | Special Weather Statement | TFX | Teton | 51 min |
| Aug 2, 6:41 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 2, 6:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 47 min |
| Aug 2, 6:45 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Aug 2, 6:46 PM MDT | Special Weather Statement | TFX | Gallatin | 29 min |
| Aug 2, 6:47 PM MDT | Special Weather Statement | TFX | Beaverhead | 28 min |
| Aug 2, 6:49 PM MDT | Special Weather Statement | TFX | Madison | 26 min |
| Aug 2, 7:07 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 2, 7:10 PM MDT | Special Weather Statement | TFX | Madison | 35 min |
| Aug 2, 7:24 PM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Aug 2, 7:26 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 19 min |
| Aug 2, 7:32 PM MDT | Special Weather Statement | TFX | Liberty | 43 min |
| Aug 2, 7:41 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
| Aug 2, 7:45 PM MDT | Special Weather Statement | TFX | Gallatin | 60 min |
| Aug 2, 7:58 PM MDT | Special Weather Statement | TFX | Gallatin | 62 min |
| Aug 2, 8:07 PM MDT | Special Weather Statement | TFX | Madison | 23 min |
| Aug 2, 8:19 PM MDT | Special Weather Statement | TFX | Madison | 26 min |
| Aug 2, 8:23 PM MDT | Special Weather Statement | TFX | Toole | 22 min |
| Aug 2, 8:26 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Aug 2, 8:52 PM MDT | Special Weather Statement | TFX | Chouteau, Hill | 38 min |
| Aug 2, 8:55 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 20 min |
| Aug 2, 9:10 PM MDT | Special Weather Statement | TFX | Glacier | 35 min |
| Aug 2, 9:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 2, 9:58 PM MDT | Special Weather Statement | TFX | Blaine | 32 min |
| Aug 2, 10:03 PM MDT | Special Weather Statement | TFX | Teton | 27 min |
| Aug 2, 10:36 PM MDT | Special Weather Statement | TFX | Toole | 24 min |
| Aug 2, 11:10 PM MDT | Special Weather Statement | TFX | Blaine | 35 min |
| Aug 3, 4:06 AM MDT | Red Flag Warning | TFX | Blaine, Glacier, Hill, Liberty, Phillips, Pondera and 1 more | 16 hr |
Nearby
Special Weather Statements in Montana, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.